Iowa, 2006

Hail and Damaging Wind in Iowa, June 3, 2006

June 3, 2006 · NWS DVN · 2 events in 2 counties and zones

A likely upper level disturbance initiated scattered thunderstorms in a semi-dry to semi-moist atmosphere across eastern Iowa. Two storms pulsed severe and produced one report each of large hail and a downburst.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$1,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A likely upper level disturbance initiated scattered thunderstorms in a semi-dry to semi-moist atmosphere across eastern Iowa. Two storms pulsed severe and produced one report each of large hail and a downburst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 3, 7:53 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 3, 7:53 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
853 PM CDT SAT JUN 3 2006

.UPDATE...
A QUICK UPDATE TO REFINE THE SHOWER AND THUNDERSTORM CHANCES
TONIGHT.  A NICE AREA OF CONVERGENCE...SURFACE DEWPOINT POOLING...
VERY WEAK PRESSURE FALLS HAVE SET UP ALONG A FRONT EXTENDING FROM
SOME CONVECTION OVER NORTH CENTRAL IOWA TO THE SOUTHEAST...TO
APPROXIMATELY MEMPHIS MISSOURI.  EXPECT THAT OVERNIGHT CONVECTION
WILL DEVELOP ALONG THIS BOUNDARY AS THE LOW LEVEL JET SETS UP...
MOST LIKELY MOVING SOUTHEAST ALONG THE BOUNDARY FROM THE CURRENT
CONVECTION.  THUS...HAVE INCREASED POPS TO LOW CHANCES RIGHT ALONG
THAT BOUNDARY...BUT WITH A SHARP GRADIENT TO THE NORTHEAST WHERE
DEWPOINTS REMAIN IN THE UPPER 40S VS LOW 60S SOUTHWEST OF THE
BOUNDARY.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

LE
Hazardous weather outlook, Jun 3, 4:38 AM CST, 17 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
538 AM CDT SAT JUN 3 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041045-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
538 AM CDT SAT JUN 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WIND SHIFT LINE FROM JUST SOUTH OF IOWA CITY TO THE QUAD CITIES
TO NEAR PRINCETON ILLINOIS...WILL SAG SLOWLY SOUTH TODAY. THIS
BOUNDARY IS EXPECTED TO SERVE AS THE FOCUS FOR SCATTERED SHOWERS
AND THUNDERSTORMS THIS AFTERNOON AND EVENING OVER SOUTHEAST
IOWA...WEST CENTRAL ILLINOIS AND FAR NORTHEAST MISSOURI MAINLY
ALONG AND SOUTH OF A LINE FROM WILLIAMSBURG...TO WAPELLO...TO MONMOUTH.
ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL
FROM PENNY TO NICKEL SIZE...AND DAMAGING WINDS OF 60 MPH WILL BE
POSSIBLE. ALSO...FUNNEL CLOUDS AND AN ISOLATED BRIEF TORNADO
TOUCHDOWN CANNOT BE RULED OUT WITH ANY OF THE STRONGER UPDRAFTS THAT
INTERACT WITH THIS WIND SHIFT LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE MONDAY THROUGH WEDNESDAY.
IT IS TOO EARLY TO DETERMINE THE SEVERE WEATHER POTENTIAL WITH THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The Quad Cities radar (KDVN), 133 km away, was scanning. The volume nearest the first event began at 04:35 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Benton

When
June 3, 10:35 PM CST
Where
Benton County, 1 mi N of Van Horne
Measured
1 in hail
Property damage
$1,000
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.033, -92.083

Thunderstorm Wind, Linn

When
June 3, 11:12 PM CST
Where
Linn County, Cedar Rapids
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.000, -91.650

Measured by RWIS

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518779, 5518780.